Discussion in 'Fibromyalgia Main Forum' started by msbsgblue, Jun 29, 2008.

  1. msbsgblue

    msbsgblue Member

    Health: Pain Patch Danger
    Stephanie Stahl PHILADELPHIA (CBS 3) ? In health, Medical Reporter Stephanie Stahl has information about an FDA alert and investigation about pain patches causing serious side effects and death. There are also details on one possible local case.

    Bruce Smith loved to send cards to his fiancé and she saved them all.

    "I never knew she has all these," said Bruce.

    He found the box of cards after 63-year-old Sandy Curry died suddenly in March.

    "It just felt like somebody reached in my chest and tore something out," said Bruce.

    He blames his heart break on the Fentanyl pain patch that he says Sandy was using for constant back pain.

    "It's something that I feel needs to be addressed, put out there. So it doesn't happen to somebody else," said Bruce.

    The FDA says it has received a growing number of reports of serious side effects and deaths linked to the patch.

    An FDA Advisory says there are reports of doctors who have inappropriately prescribed the Fentanyl patch and that patients are continuing to incorrectly use it.

    "It's 25 to 50 times more potent than morphine," said Dr. Philip Kim, a pain expert with Bryn Mawr Hospital.

    He says the patches are powerful, a narcotic absorbed through the skin, but they can take 12 to 18 hours to work.

    "What's happened a lot of times, we believe with patients is they have the patch on, they're not waiting long enough for it to absorb and get this effect. They're adding on some additional medicines, which have some risk involved," said Dr. Kim.

    That's maybe what happened with Sandy. She told Bruce that one patch wasn't working, so she put on a second. Within two days, she was dead.

    The Delaware County Medical Examiner determined the cause of Curry's death to be "acute Fentanyl intoxication "which happened when she," administered excessive amounts of transdermal drug to self."

    The patient information packet clearly says, "do not wear more than one patch at a time."

    And there are black box warnings listing a variety of dangers. But Dr. Kim says the warnings aren't being heard by some.

    "We need to do a better job educating patients and being aware about the potential risk with these patches in place," said Dr. Kim.

    "I don't want this to happen to anyone else in the same kind of situation. I don't feel anybody should be taken away that way," said Bruce.

    There are a number of signs of possible Fentanyl overdose, including difficulty breathing and dizziness.

    The FDA says the patch is a strong narcotic painkiller, and directions for its use must be followed exactly.


    U.S. Food and Drug Administration
  2. dragon06

    dragon06 New Member

    My mom has been on the Fentanyl Patch for 5 years with no problems. They have even made the patch safer recently by going to a non-gel type patch.

    I think this is more of a listen to your doctor and follow instructions about your medications. Anyone can kill themselves on any pain medication if they decide to over and self medicate.

    HURTIN New Member

    Thanx for sharing MsBSGBlue. This is an excellent reminder to follow the doctor's orders. I also agree with Dragon06, meds come with instructions for a reason. Do the right thing and you can't go wrong. (in most cases)
  4. CockatooMom

    CockatooMom New Member

    VERY GOOD and informative post!

    Yes, I was on a fentanyl patch myself about 6-8 months ago. It worked wonders, and fortunately my doctor explained that it would take several hours to start to work and not to double up. I never had any problem with them.

    I actually felt MUCH better except I felt a little foggy or spacy. So I discontinued the patch because of taking care of patients in the hospital during nursing school.

    Then I got bit by my bird because I was trying to prevent him from attacking someone. I passed out from the pain and went into convulsions, but I didn't want to go to the ER so I got one of my fentanyl patches. It helped that evening, but made me VERY sick the next day. I don't use them any more.